Alert archive / Montana / Special Weather Statements in 2014

Special Weather Statement, NWS Missoula, MT

August 4, 2014Missoula County, Montana

NWS Missoula, MT issued this special weather statement at Aug 4, 2014, 5:22 PM MDT for Missoula County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2014, 5:22 PM MDT (23:22 UTC)
Expired
Aug 4, 2014, 6:00 PM MDT
In force
38 min
Issued by
NWS Missoula, MT

County Missoula County, MT

The radar

The Missoula radar (KMSX), 37 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

159 
WWUS85 KMSO 042322
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
522 PM MDT MON AUG 4 2014

MTZ007-043-050000-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
522 PM MDT MON AUG 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MISSOULA AND WESTERN
POWELL COUNTIES UNTIL 600 PM MDT...

AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES EAST OF BONNER...OR 23 MILES EAST OF
MISSOULA...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLEARWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4712 11352 4702 11328 4686 11352 4690 11365
TIME...MOT...LOC 2322Z 208DEG 13KT 4695 11350

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:05 PM MDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 4, 2:05 PM MDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
205 PM MDT Mon Aug 4 2014

...Slow-moving thunderstorms with heavy rain still possible from
central Idaho into southwest Montana today...

.DISCUSSION...Above normal atmospheric moisture continues to move
into the region. A wave that brought periods of light to moderate
rain over southeastern Idaho moved north towards Lemhi County and
has stalled and weakened a bit. This has allowed for portions of
northern Lemhi County, southeastern Idaho County east to southwest
Montana to receive more sunshine and warm into the 70s and 80s.
This will help thunderstorm growth and have seen this to be true
according to recent satellite and radar trends. Successive runs of
high resolution models have continued to show the heaviest cells
concentrated over the southern Bitterroot Mountains and near the
Mustang Burn Scar, over northern Lemhi County and also over
Granite to possibly Silver Bow County. Confidence is low, but there
remains the possibility that a few places could see rainfall rates
near 1" per hour threatening the burn scars and even steep terrain
in these areas. May have to issue a flash flood watch if
observations and radar trends become more impressive.

Another impact from the thunderstorms activity will be the
potential for gusty winds up to 40 mph across the Bitterroot
Valley and also east into southwest Montana.

The other area to watch will be across northwest Montana,
especially over Glacier National Park. An upper level wave is
currently tracking east across southeastern British Columbia and
will help to fire off a few showers and thunderstorms capable of
producing gusty winds, lightning and brief heavy rainfall. Those
hiking in the higher terrain should be aware that strong gusty
winds can all of a sudden develop even when showers and
thunderstorms are miles away.

Tuesday through Friday...The boundary of moist air mass and drier
air will hover around a line from the Salmon river in central
Idaho through the southern Bitterroots/Lemhi county and Southwest
Montana. Precipitation and thunderstorms are expected each day
south of this line. Thunderstorms that pop up in this area could
contain some pretty good precip amounts in a short period of time.
Impacts from these storms could be excessive rain on the burned
scars near the old Mustang fire.

Otherwise north of this line expect relatively dry conditions.  The
one exception would be along the Canadian Border into Glacier NP
and the continental divide where Isolated afternoon/evening
Isolated convection is possible as weak systems move through
southern Canada.  Little wind is anticipated.

Saturday through next Monday...Models continue to be in some
agreement of the development of a high pressure ridge over the
northern Rockies. This would keep temperatures well above normal in
the 90s. Ridging conditions will also increase inversions.

&&

.AVIATION...Developing showers and thunderstorms will be scattered
across the region through 05/0300. KMSO, KBTM and KSMN all have a
potential to be impacted by a storm. If one passes over one of
these terminals expect mainly heavy rain and lowering visibilities
for impacts.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/NWSMissoula
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Aug 4, 2:58 PM MDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
258 PM MDT MON AUG 4 2014

MTZ006-007-043-042130-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY
LAKE REGION-
258 PM MDT MON AUG 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANITE COUNTY UNTIL 330
PM MDT...

AT 249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF PHILIPSBURG...OR 24 MILES
SOUTHWEST OF DRUMMOND...MOVING SLOWLY NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF CENTRAL GRANITE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4666 11342 4658 11322 4634 11353 4640 11364
TIME...MOT...LOC 2057Z 215DEG 7KT 4648 11348
Special weather statement, Aug 4, 3:35 PM MDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
335 PM MDT MON AUG 4 2014

MTZ006-007-042200-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
335 PM MDT MON AUG 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANITE COUNTY UNTIL 400
PM MDT...

AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PHILIPSBURG...OR 23 MILES SOUTHWEST OF
DRUMMOND...MOVING NORTHWEST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF CENTRAL GRANITE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4638 11347 4644 11335 4635 11327 4631 11335
TIME...MOT...LOC 2135Z 153DEG 4KT 4637 11336
Special weather statement, Aug 4, 4:06 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
406 PM MDT MON AUG 4 2014

MTZ005-006-042230-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
406 PM MDT MON AUG 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAVALLI...WESTERN
GRANITE AND SOUTHERN MISSOULA COUNTIES UNTIL 430 PM MDT...

AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES EAST OF STEVENSVILLE...OR 25 MILES
SOUTHEAST OF MISSOULA...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.  SOME LOCATIONS COULD
GET GUSTY WINDS AHEAD OF THE STORM FROM AN OUTFLOW.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFEXTREME SOUTHERN MISSOULA...EXTREME WESTERN GRANITE AND
NORTHEASTERN RAVALLI COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4649 11398 4667 11387 4655 11367 4647 11373
TIME...MOT...LOC 2205Z 119DEG 7KT 4655 11382
Special weather statement, Aug 4, 4:44 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
444 PM MDT MON AUG 4 2014

MTZ043-042315-
POTOMAC/SEELEY LAKE REGION-
444 PM MDT MON AUG 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANITE AND SOUTHEASTERN
MISSOULA COUNTIES UNTIL 515 PM MDT...

AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES EAST OF BONNER...OR 20 MILES EAST OF
MISSOULA...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POTOMAC AND
GREENOUGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4696 11347 4687 11330 4673 11363 4679 11370
TIME...MOT...LOC 2244Z 221DEG 19KT 4684 11355
Special weather statement, Aug 4, 5:22 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
522 PM MDT MON AUG 4 2014

MTZ007-043-050000-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
522 PM MDT MON AUG 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MISSOULA AND WESTERN
POWELL COUNTIES UNTIL 600 PM MDT...

AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES EAST OF BONNER...OR 23 MILES EAST OF
MISSOULA...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLEARWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4712 11352 4702 11328 4686 11352 4690 11365
TIME...MOT...LOC 2322Z 208DEG 13KT 4695 11350

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:58 PM MDTSpecial Weather StatementMSOGranite32 min
Aug 4, 3:35 PM MDTSpecial Weather StatementMSOGranite25 min
Aug 4, 4:06 PM MDTSpecial Weather StatementMSOGranite24 min
Aug 4, 4:44 PM MDTSpecial Weather StatementMSOMissoula31 min
Aug 3, 6:58 PM MDTAreal Flood AdvisoryMSOLemhi2 hr

Nearby

Special Weather Statements in Montana, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.